Hail, Hartley
- When
- April 23, 6:30 AM CST
- Where
- Hartley County, 4 mi W of Dalhart
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.067, -102.583
Severe thunderstorms with large hail developed during the early morning hours over the northwest Texas panhandle and then moved southeast into the southeastern Texas panhandle where an isolated tornado struck. No injuries or fatalities were reported from this tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with large hail developed during the early morning hours over the northwest Texas panhandle and then moved southeast into the southeastern Texas panhandle where an isolated tornado struck. No injuries or fatalities were reported from this tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 3:30 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 430 AM CDT WED APR 23 2003 RUNNING WAY BEHIND THE POWER CURVE THIS MORNING DUE TO WX SO WILL KEEP THIS SHORT. WILL LET DENSE FOG ADVISORY EXPIRE AT 5 AM BUT MENTION AREAS OF FOG IN ZN PCKG THIS MORNING. UPPER LOW MOVG EWD INTO 4 CORNERS REGION THEN PROGGED INTO WRN KS BY THU MORNING SHOWERS AND TSTMS BREAKING OUT ACROSS CWA AND ERN NM AND WILL ACCOUNT FOR IN GRIDS VIA TERMS OF AREAL COVERAGE. SVR TSTM WATCH 145 DUE TO EXPIRE AT 12Z. AS UPPER LOW TRANSLATES EWD...IT WILL SEND THE CORRESPONDING SFC LOW CURRENTLY IN SERN CO AND ATTENDANT DRYLINE OVER ERN NM RACING EWD THRU WRN AND CNTRL ZNS THIS MORNING...ERN ZNS THIS AFTN AND INTO WRN OK THEREAFTER. HIGHEST POPS ERN SECTIONS TODAY...LINGERING 20 POP TNGT. STEEP GRADIENTS IN PRESSURE AND HEIGHT FIELDS SUGGEST WINDS GETTING INTO ADVISORY CRITERIA IN WRN AND CNTRL SECTIONS DUE TO MIXING WHEN SUN DOES COME OUT. WILL ISSUE A WIND ADVISORY THIS AREA FOR TODAY. HAVE LEFT ERN ZNS OUT DUE TO MORE PERSISTENT CLOUD COVER EXPECTED. NEXT SHIFT WILL NEED TO WATCH THIS AREA IN THE EVENT WINDS GET OUT OF HAND THERE. GFS/ETA IN PRETTY GOOD AGREEMENT WITH UPPER LOW BECOMING VERTICALLY STACKED BY THU MORNING...THEN MEANDERING ITS WAY EWD THRU FRI. COULD BE SOME WIND ON THU AS WELL BUT NOT EXPECTING ADVISORY CRITERIA. MEDIUM RANGE PROGS IN GENERAL AGREEMENT IN RELOADING WRN US TROF THIS WEEKEND. STILL LOOKS LIKE TOO MUCH SW AND W WIND COMPONENTS THRU SUNDAY TO SUPPORT MUCH THREAT FOR PRECIP HERE ON SRN HI PLAINS. WILL LEAVE THE 20 POP IN FOR SUN OFF THE CAPROCK IN THE EVENT SFC DRYLINE INITIATES TSTMS. ALSO...FOR EARLY NEXT WEEK... MEDIUM RANGE MODELS ARE SUGGESTING THE DRYLINE MAY HANG BACK MORE IN WRN COUNTIES AND NOT MIGRATE VERY FAR TO THE E BASED ON UA PROGGED PATTERN. HAVE INSERTED 20 POP ALL SECTIONS MON AND TUE. OVERALL... PREVIOUS PCKG IN DECENT SHAPE AND HAVE KEPT THE BALL ROLLING. ALL PRODUCTS WILL BE LATE DUE TO ONGOING WX. FCSTID = 02 AMARILLO 70 43 74 42 / 20 10 00 00 BEAVER 71 42 73 42 / 40 20 00 00 BOISE CITY 66 38 69 38 / 20 00 00 00 BORGER 72 43 75 42 / 20 10 00 00 BOYS RANCH 68 41 73 41 / 20 00 00 00 CANYON 70 43 75 43 / 20 10 00 00 CLARENDON 73 45 76 45 / 30 20 00 00 DALHART 66 40 71 39 / 20 00 00 00 GUYMON 70 41 74 40 / 20 10 00 00 HEREFORD 70 42 75 42 / 20 00 00 00 LIPSCOMB 71 46 74 42 / 40 20 00 00 PAMPA 70 44 75 42 / 30 20 00 00 SHAMROCK 73 47 75 45 / 40 20 00 00 WELLINGTON 74 48 77 47 / 40 20 00 00 .AMA... TX...WIND ADVISORY TODAY FOR ZONES 001>003-006>008-011>013-016>018. OK...WIND ADVISORY TODAY FOR ZONES 001-002. ANDRADE
OKZ001>003-TXZ001>020-231800- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TEXAS COUNTIES THIS MORNING. A WIND ADVISORY IS IN EFFECT FOR THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES TODAY. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED LATER THIS MORNING INTO THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE TEXAS AND OKLAHOMA PANHANDLES. THE RISK WILL BE GREATEST IN THE CENTRAL AND WESTERN PANHANDLES THIS MORNING...AND WILL SHIFT TO THE EASTERN PANHANDLES THIS AFTERNOON AS A DRYLINE MOVES ACROSS THE AREA. HAIL UP TO 1 INCH IN DIAMETER AND STRONG WINDS WILL BE THE MAIN THREAT FROM THE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN AND CENTRAL COUNTIES THIS MORNING...AND IN THE EASTERN COUNTIES THIS AFTERNOON. HENNIG
The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Hail broke windows out of Texas Department of Transportation vehicle.
Roof partially blown off a house...two second story rooms and the front porch of a vacant house were ripped apart...a doublewide trailer house had damage to the roof and windows...two unattached garages destroyed...trees uprooted...other roofs and barns were reported damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353920, 5353921, 5353922, 5353923, 5353924, 5353925, 5353926.